Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 110, NWS Norman, OK

April 22, 2019Jackson County, Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2019, 10:11 PM CDT for Jackson County, Kiowa County, Washita County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2019, 10:11 PM CDT (03:11 UTC)
Expired
Apr 22, 2019, 10:48 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:41 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 6:41 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
641 PM CDT Mon Apr 22 2019

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A loosely-organized storm system over the southwest US will bring
scattered showers and thunderstorms to Oklahoma and north Texas
tonight through the remainder of the TAF period. Rain will spread
northeast from Texas this evening (00Z to about 06Z), gradually
increasing in overall intensity and coverage, and with increasing
numbers of thunderstorms. The greatest coverage and intensity will
be near/north of a weak surface front near I-44. A few severe
thunderstorms will be possible in southwest Oklahoma and in Texas.
Ceilings and visibilities will show a general decline overnight,
and tomorrow (Tuesday) will likely be mainly IFR across most of
Oklahoma/north Texas as rain and scattered thunderstorms continue.

The details of the TAFs are very low confidence, but the overall
trend is likely to occur more or less as advertised.

CmS
&&

.PREV DISCUSSION... /issued 314 PM CDT Mon Apr 22 2019/

DISCUSSION...

Scattered to numerous showers and thunderstorms will develop this
evening and overnight, as a shortwave trough approaches western
Oklahoma.  Most of the precipitation will develop along and north
of a nearly sationary cold front, which extends from southwest
Oklahoma into central and north central parts of the state. With
the initial development, a few strong to perhaps severe storms
will be possible. Most CAMs suggest there will also be a risk of
excessive rainfall from this evening into early Tuesday morning.
One to three inches of rain is certainly possible, especially
across southwest and maybe central Oklahoma. The front should
shift slowly southward tonight with a slightly better push early
Tuesday, as the shortwave trough moves northeast.

There should be a lull in shower and storm activity from late
Tuesday morning into the afternoon. Better rain chances Tuesday
night into Wednesday morning should be confined to far southern
Oklahoma and northern Texas, closer to the frontal boundary. How
far south the boundary will move is a little uncertain. As the
main trough lifts east and northeast across Texas Wednesday into
early Thursday, showers and a few storms may develop farther north
into southern and central Oklahoma. There will also be an
increase in the risk of heavy rainfall Wednesday and Wednesday
night, mainly across south central and southeast Oklahoma. For
now, the current Flood Watch highlights the area with the best
chance of experiencing flooding in the short term.

A strong low level jet is expected to develop across the southern
Plains late Friday into early Saturday morning, as a fast moving
wave moves across the central U.S. At this time, it appears better
storm chances will be north of Oklahoma. By Saturday night or
early Sunday, a few storms may develop across far northern
Oklahoma, as a surface boundary lifts northward.

Perhaps a better chance of storms will arrive early next week as
a cold front moves across Oklahoma and western north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  65  51  67 /  90  80  30  40
Hobart OK         54  65  49  65 / 100  60  30  30
Wichita Falls TX  61  71  55  65 /  70  60  60  70
Gage OK           47  63  42  70 /  60  40  10  10
Ponca City OK     53  62  49  70 /  80  70  20  10
Durant OK         60  75  58  70 /  30  50  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ016>031-033>040-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>088.

&&

30/23/23
Hazardous weather outlook, Apr 22, 11:47 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1147 AM CDT Mon Apr 22 2019

OKZ004>048-050>052-TXZ083>090-231030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1147 AM CDT Mon Apr 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Strong to severe thunderstorms may develop this evening across
parts of western north Texas and southwest Oklahoma. The most
likely time will be between 6 pm and 11 pm. The stronger storms
may produce hail up to the size of golf balls and damaging wind
gusts. As the storms move northeast into central Oklahoma, the
severe weather threat will diminish. Some of the storms will
also produce heavy rainfall amounts.

.Heavy Rain...
Rain totals between one and three inches will be possible tonight
from southwest Oklahoma and western north Texas, up through
central Oklahoma. This could resulting in flooding of low lying
and poorly drained areas. Mainstem river flooding will also be
possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
southwest Oklahoma and western north Texas should prepare for
severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will continue to be possible through Thursday,
mainly across western north Texas and southern Oklahoma. Severe
weather is unlikely, but heavy rainfall that could lead to
flooding will still be a concern.

.Heavy Rain...
Additional rain totals through mid-week could result in flooding
problems over parts of northern Texas and southern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 22, 8:04 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT Mon Apr 22 2019

TXZ087-230130-
Knox TX-
804 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Knox County Until 830 PM
CDT...

AT 802 PM CDT, a strong thunderstorm was located 10 miles west of
O'brien, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9999 3371 9999 3359 9959 3340 9974
TIME...MOT...LOC 0102Z 221DEG 35KT 3340 10002

30
Special weather statement, Apr 22, 8:16 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
816 PM CDT Mon Apr 22 2019

OKZ033-034-230145-
Harmon OK-Greer OK-
816 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harmon and central
Greer Counties Until 845 PM CDT...

AT 814 PM CDT, a strong thunderstorm was located 9 miles northeast of
Gould, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3509 9975 3505 9941 3472 9963 3472 9967
      3467 9967 3479 9984
TIME...MOT...LOC 0114Z 208DEG 23KT 3479 9971

30
Special weather statement, Apr 22, 8:46 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT Mon Apr 22 2019

OKZ034-230215-
Greer OK-
846 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Greer County Until 915 PM
CDT...

AT 845 PM CDT, a strong thunderstorm was located 8 miles west of
Mangum, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9962 3512 9954 3502 9933 3472 9959
      3473 9960 3482 9972 3486 9972 3486 9973
TIME...MOT...LOC 0145Z 208DEG 23KT 3483 9964

30
Special weather statement, Apr 22, 9:23 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
923 PM CDT Mon Apr 22 2019

OKZ021-022-034>036-230300-
Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
923 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita...southeastern Beckham...eastern Greer and north central
Jackson Counties Until 1000 PM CDT...

AT 921 PM CDT, strong thunderstorms were along a line extending from
near Retrop to near Granite to near Martha, moving northeast at 15
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3531 9923 3515 9920 3481 9913 3474 9947
      3491 9949 3520 9949
TIME...MOT...LOC 0221Z 215DEG 15KT 3513 9940 3495 9939 3476 9938

30
Local storm report, Apr 22, 9:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 NNW HESTER            34.83N 99.44W
04/22/2019  M58 MPH          GREER              OK   MESONET

            MANGUM SITE.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:16 PM CDTSpecial Weather StatementOUNGreer29 min
Apr 22, 8:46 PM CDTSpecial Weather StatementOUNGreer29 min
Apr 22, 9:11 PM CDTAreal Flood AdvisoryOUNGreer3 hr
Apr 22, 9:23 PM CDTSpecial Weather StatementOUNGreer37 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Washita46 min
Apr 22, 11:34 PM CDTAreal Flood AdvisoryOUNKiowa3 hr
Apr 23, 2:21 AM CDTFlash Flood WarningOUNKiowa3 hr
Apr 23, 2:30 AM CDTAreal Flood AdvisoryOUNGreer, Harmon, Jackson2 hr
Apr 23, 5:09 AM CDTAreal Flood WarningOUNKiowa4 hr
Apr 23, 8:49 AM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman53 hr
Apr 23, 8:52 AM CDTRiver Flood WarningOUNCaddo, Kiowa, Washita40 hr
Apr 23, 8:54 AM CDTRiver Flood WarningOUNCaddo, Garvin, Grady5 days
Apr 23, 8:58 AM CDTAreal Flood AdvisoryOUNComanche2 hr
Apr 23, 9:02 AM CDTAreal Flood WarningOUNKiowa3 hr
Apr 23, 9:32 AM CDTAreal Flood AdvisoryOUNStephens3 hr
Apr 23, 10:43 AM CDTSpecial Weather StatementOUNCotton32 min
Apr 23, 10:46 AM CDTAreal Flood AdvisoryOUNCleveland, Logan, Oklahoma3 hr
Apr 23, 12:32 PM CDTSpecial Weather StatementOUNMurray28 min
Apr 22, 8:04 PM CDTSpecial Weather StatementOUNKnox26 min
Apr 23, 7:30 AM CDTSpecial Weather StatementOUNKnox30 min
Apr 23, 7:56 AM CDTSpecial Weather StatementOUNFoard34 min
Apr 23, 10:07 AM CDTSpecial Weather StatementOUNWichita38 min
Apr 23, 10:25 AM CDTAreal Flood AdvisoryOUNWichita2 hr
Apr 23, 12:49 PM CDTSpecial Weather StatementOUNArcher26 min
Apr 23, 1:28 PM CDTSpecial Weather StatementOUNClay32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.